New Mexico, 2012High Wind in New Mexico, January 22, 2012
January 22, 2012 · NWS MAF · 4 events in 3 counties and zones
A potent upper trough moved southeastward over the Texas Panhandle. Strong mid level winds at the base of this trough, and a tight surface pressure gradient, resulted in high winds across west Texas and southeast New Mexico.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper trough moved southeastward over the Texas Panhandle. Strong mid level winds at the base of this trough, and a tight surface pressure gradient, resulted in high winds across west Texas and southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 21, 10:43 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Jan 21, 10:43 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 PM CST SAT JAN 21 2012
.DISCUSSION...
PLEASE SEE THE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VERY WINDY CONDITIONS ARE EXPECTED TODAY AS AN UPPER LEVEL STORM
SYSTEM AND ASSOCIATED COLD FRONT QUICKLY MOVE ACROSS THE REGION.
THE WINDS WILL QUICKLY INCREASE FIRST AT CNM DURING THE EARLY
MORNING HOURS...AND THEN AT THE OTHER TERMINALS DURING THE LATE
MORNING HOURS. HIGH WINDS...50 KT GUSTS...ARE NOW ANTICIPATED AT
CNM NEAR 12Z. OTHER TERMINALS WILL NEAR 50 KT GUSTS AND WILL BE
WATCHED CLOSELY FOR AMENDMENTS. LATER THIS MORNING...AN AIRPORT
WEATHER WARNING WILL LIKELY BE ISSUED FOR MAF. WIND SHEAR HAS ALSO
BEEN INCLUDED FOR MOST OF THE TERMINALS. BLOWING DUST WILL ALSO
RESULT IN REDUCED VISBYS DURING THE EARLY AFTERNOON HOURS. THE
WINDS WILL BEGIN TO SUBSIDE LATE THIS AFTERNOON AND EVENING.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 8 PM MST SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY FROM 8 AM TO 3 PM MST SUNDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 5 PM MST SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM 10 AM CST /9 AM MST/ TO 9 PM CST /8 PM
MST/ SUNDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
WIND ADVISORY FROM 9 AM TO 4 PM CST SUNDAY FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ SUNDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
&&
78Hazardous weather outlook, Jan 22, 12:55 AM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 AM CST SUN JAN 22 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 AM CST SUN JAN 22 2012 /1255 AM MST SUN JAN 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...LATE TONIGHT THROUGH SUNDAY AFTERNOON
A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE FOLLOWING
LOCATIONS....THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN AND
HIGHWAY 54 CORRIDOR...THE EDDY COUNTY PLAINS...PORTIONS OF LEA
COUNTY NM...AND THE NORTHERN PERMIAN BASIN OF TEXAS. THE
STRONGEST WIND GUSTS...PERHAPS EXCEEDING 80 MPH AT TIMES...ARE
EXPECTED IN THE GUADALUPE MOUNTAINS. OTHER LOCATIONS ACROSS EDDY
COUNTY AND THE PERMIAN BASIN WILL EXPERIENCE GUSTS TO AROUND 60 TO
65 MPH LATE THIS MORNING THROUGH THE EARLY AFTERNOON HOURS.
A WIND ADVISORY IS IN EFFECT FOR MOST OF WEST TEXAS TODAY. WEST
WINDS NEAR 25 TO 35 MPH WITH GUSTS TO AROUND 50 TO 55 MPH ARE
EXPECTED BY LATE THIS MORNING THROUGH THE EARLY AFTERNOON. BLOWING
DUST WILL LIKELY RESULT IN HAZARDOUS DRIVING CONDITIONS...ESPECIALLY
ALONG AND NORTH OF INTERSTATE 20. LOCAL VISIBILITIES COULD EASILY
DROP BELOW 1 MILE AT TIMES AND MOTORISTS ARE URGED TO USE CAUTION
WHILE TRAVELING ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY.
DANGEROUS FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON
ACROSS THE ENTIRE REGION. THE GUSTY WEST NORTHWEST WINDS WILL
COMBINE WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER TO PRODUCE
THESE CONDITIONS. ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL
TO SPREAD RAPIDLY. A RED FLAG WARNING REMAINS IN EFFECT UNTIL THIS
EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Eddy County
- When
- January 22, 1:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Eddy County Plains
- When
- January 22, 2:53 AM MST to 6:53 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Several high wind gusts occurred at Carlsbad.
High Wind, Eddy County Plains
- When
- January 22, 3:35 AM MST to 4:35 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Strong wind gusts occurred for at least one hour in Artesia. Received a report of a tree falling on a carport and vehicle.
High Wind, Northern Lea County
- When
- January 22, 10:25 AM MST to 1:40 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, January 22, 2012$6.9 million · EF2 · 51 events
- Winter Weather in Kansas, January 22, 20121 death · 6 injured · $25,000 · 1 event
- Tornado and Hail in Mississippi, January 22 to 23, 20121 injured · $845,000 · EF2 · 13 events
- Tornadoes and Hail in Illinois, January 22, 2012$292,000 · EF2 · 13 events
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Tornadoes and Hail in Kentucky, January 22 to 23, 20121 injured · $535,000 · EF1 · 24 events
- Dust Storm and High Wind in Texas, January 22, 2012$935,000 · 61 kt wind · 22 events
- Tornado and Hail in Arkansas, January 22, 2012$201,000 · EF1 · 13 events
- Tornado and Hail in Tennessee, January 22 to 23, 2012$191,000 · EF1 · 10 events
- Damaging Winds in Tennessee, January 22 to 23, 2012$166,000 · 54 kt wind · 26 events
- High Wind in Texas, January 22, 2012$50,000 · 67 kt wind · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356223, 356237, 356227, 356233.